Photopsias during Systemic Bevacizumab Therapy Ovarian Cancer and Us OVARIAN CANCER and US Ovarian Cancer and Us

Blog Archives: Nov 2004 - present

#ovariancancers



Special items: Ovarian Cancer and Us blog best viewed in Firefox

Search This Blog

Tuesday, June 14, 2016

Photopsias during Systemic Bevacizumab Therapy




photopsia pho·top·si·a (fō-tŏp'sē-ə) n.
The sensation of seeing lights, sparks, or colors caused by retinal or cerebral disease. Also called photopsy.


open access

 Abstract
Background. The authors describe a case of recurrent photopsias in a 56-year-old woman following repeat treatments with systemic intravenous bevacizumab for stage IV ovarian cancer. To our knowledge, this is the first report of photopsias following systemic bevacizumab treatments in a patient with a normal eye exam. Case Presentation. A 56-year-old Caucasian female complained of onset of floaters and flashes in the temporal peripheral field of the right eye 1 day after receiving intravenous of 30 g of 25 mg/mL of systemic bevacizumab for treatment of stage IV ovarian cancer. Ophthalmic examination, including dilated fundus exam, spectral domain optical coherence tomography (SD-OCT) of the optic nerve head, and enhanced depth imaging SD-OCT of the macula, revealed no significant abnormalities. Possible mechanisms are reviewed.
Conclusion. We propose that patients who undergo intravenous bevacizumab treatments are questioned for any ocular symptoms and that more systematic evaluations of retinal nerve fiber layer and choroidal effects are obtained in those patients who are on long-term treatment at high doses.

1. Background


Bevacizumab is a humanized monoclonal immunoglobulin G antibody that exerts an antiangiogenic effect by binding to any isomer of vascular endothelial growth factor A (VEGF-A) [1]. Originally approved in 2004 to treat metastatic colorectal cancer [2], it quickly found ophthalmic applications in the treatment of neovascular age-related macular degeneration (AMD), first as systemic therapy [3] and later intravitreally [4]. The only previously reported ocular side effects from systemic bevacizumab therapy—used in ophthalmologic or oncologic settings—are mild epiphora and optic nerve dysfunction [3–7]. Intravitreal (into the eye) bevacizumab injection has been associated with a number of adverse effects, including intraocular inflammation or infection, retinal pigment epithelium (RPE) tear, retinal detachment, and vitreous hemorrhage [8]. The reasons for these events remain unclear; mechanical and drug-related causes have been hypothesized [8, 9]. Here, we describe the first reported case of a patient with no ocular history who experienced photopsias while undergoing chemotherapeutic treatment with systemic bevacizumab and review possible mechanisms.

2. Case Report

A 56-year-old woman with stage IV ovarian cancer undergoing maintenance treatment with systemic bevacizumab presented to ophthalmology clinic complaining of 6 days of flashes and floaters in her right eye. Her symptoms began suddenly 1 day after her second cycle of bevacizumab given alone by intravenous infusion (30 g at 25 mg/mL for 1 hour). Previously, she had received 6 consecutive cycles of paclitaxel and bevacizumab in combination but was switched to bevacizumab alone due to neuropathy. Photopsias were described as a “shooting planet” with a broad “tail” occurring several times in a row in the temporal peripheral field of the right eye, with episodes spaced sporadically throughout the day. She was relatively symptom free at the time of presentation, with the exception of a rare streak of light with movement and a few mild floaters....

0 comments :

Post a Comment

Your comments?